Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 25, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2008, 1:08 PM PDT for Riverside County, San Bernardino County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 1:08 PM PDT (20:08 UTC)
- Expired
- Aug 25, 2008, 3:00 PM PDT
- In force
- 112 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 252008
FFWPSR
CAC065-071-252200-
/O.NEW.KPSR.FF.W.0025.080825T2008Z-080825T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
108 PM PDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
SPECIFICALLY THE NORTHWEST PORTION OF JOSHUA TREE NATIONAL PARK...
* UNTIL 300 PM PDT.
* AT 1255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING IS NEARLY STATIONARY OVER
THE NORTHWEST PORTION OF JOSHUA TREE NATIONAL PARK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. DO NOT
UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.
LAT...LON 3408 11627 3412 11626 3413 11621 3412 11620
3412 11612 3411 11611 3395 11611 3392 11625
3407 11637
$$
ELLISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:35 AM PDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 25, 10:35 AM PDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1035 AM MST MON AUG 25 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .UPDATE...UPDATED AVIATION DISCUSSION. && .SYNOPSIS... MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS. AS THIS HAPPENS... HIGH PRESSURE WILL HELP TO STEER MOUNTAIN THUNDERSTORMS DOWN OVER THE DESERTS LATER THIS EVENING. THE STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THE COOLER...MOIST PATTERN WILL LINGER INTO WEDNESDAY FOR A CONTINUED THREAT OF THUNDERSTORMS. MOISTURE AND STORM COVERAGE BEGIN TO WANE AND TEMPERATURES WARM SLIGHTLY THE LATTER PART OF THE WEEK. && .DISCUSSION... SURFACE DEW POINTS CONTINUE TO INCREASE AND LOW LEVEL MOISTURE CONTINUES TO RAMP INTO THE SOUTHWEST DESERTS AND SOUTHEAST CA ...COURTESY OF T.S. JULIO THAT IS TRACKING NORTHWARD INTO THE CENTRAL BAJA AND GULF OF CALIFORNIA. KYUX RADAR VWP CONTINUES TO INDICATE THE DEPTH OF THE MOIST S-SELY FLOW TO BE ABOUT 4000 FEET. HOWEVER...THE HUGE MCS CURRENTLY OVER CENTRAL BAJA WILL DEEPEN THE SURGE...POSSIBLY UP TO ABOUT 8000 FEET...SO ANTICIPATE THE FLOW TO STRENGTHEN AND THE DEEPER SURGE TO ARRIVE LATER TODAY...PUSHING MOISTURE NORTHWARD THROUGH THE COLORADO RIVER VALLEY AND INTO THE HIGHER TERRAIN OF ARIZONA. THE INFLUX OF LOW TO MID-LEVEL MOISTURE SHOULD BE SUFFICIENT TO GENERATE ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND CENTRAL DESERTS. THE HIGHER ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY AND EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN EXCESS OF 50 MPH. ELECTED TO EXTEND CHANCE POPS WEST INTO THE DESERTS...ALL THE WAY TO THE RIVER ZONES FOR THIS EVENING...AND ADDED CHANCE POPS OVER JTNP. OTHER THAN SOME MINOR ADJUSTMENTS TO THE REST OF THE INHERITED FORECAST GRIDS...NO OTHER CHANGES MADE TO THE REST OF THE SHORT TERM. PREVIOUS DISCUSSION...MAIN TRIGGERING MECHANISMS TODAY AND THIS EVENING WILL BE AN UPPER LEVEL SHORTWAVE TO OUR WEST...ALONG WITH EXPECTED WIDESPREAD OUTFLOW BOUNDARY COLLISIONS...GENERATED FROM UPCOMING CONVECTION TO OUR S OVER PIMA COUNTY AND TO OUR N ALONG THE MOGOLLON RIM. FINALLY...WITH DECENT ELY STEERING FLOWS ANTICIPATED ...CONFIDENCE IS HIGH THAT STORMS WILL FORM UPSTREAM AND HEAD TOWARDS THE LOWER DESERTS. HAVE THEREFORE TWEAKED POPS UPWARD...AND HAVE GONE WITH AREAL COVERAGE WORDING RATHER THAN UNCERTAINTY TERMS THIS EVENING. MAIN THREAT WITH STORMS WILL BE LOCALLY HEAVY RAINFALL...HOWEVER CANNOT RULE OUT AN ISOLD WET MICROBURST OR EVEN SOME MARGINAL SEVERE HAIL WITH ORGANIZED CONVECTION ANTICIPATED. TEMPS TODAY WILL BE SEVERAL DEGREES LOWER THAN ON SUNDAY WHAT WITH THE MOISTURE INJECTED INTO THE AIRMASS...AND AM BANKING ON SEVERAL MORE DEGREES OF COOLING ON TUESDAY IN THE WAKE OF THE ACTIVE EVENING COMING UP. TUESDAY FORECAST BECOMES A LITTLE TRICKIER...ESPECIALLY IF AIRMASS GETS WORKED OVER ON A LARGE-SCALE BASIS TONIGHT. DECIDED TO KEEP POPS IN CHANCE CATEGORIES TUESDAY EVENING...MAINLY OUT OF RESPECT FOR INCREASING ELY FLOWS...ALONG WITH POSSIBLE FURTHER TRIGGERS APPROACHING WITH JULIO REMNANTS. WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24. SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING. && .AVIATION... INCREASED MOISTURE...DEEP SOUTHEASTERLY FLOW...AND A WEAK DISTURBANCE FROM THE WEST ARE ALL INDICATING THAT AN ACTIVE AFTERNOON AND EVENING MAY BE IN STORE FOR MOST OF THE FORECAST AREA. EXPECT ACTIVITY TO BECOME MORE WIDESPREAD THIS AFTERNOON ACROSS CENTRAL AND SOUTHWEST ARIZONA...WITH INCREASING CHANCES OF THUNDERSTORMS THIS EVENING FOR THE GREATER PHOENIX AREA. STORMS WILL BE HEAVY RAIN PRODUCERS...WITH SOME BRIEF GUSTY WINDS...REDUCED VISIBILITIES...AND LOWER CIGS IN THE VICINITY OF ANY CONVECTION. IN ADDITION...ABRUPT WIND SHIFTS WITH GUSTS AROUND 30 KTS WILL BE POSSIBLE WITH ANY OUTFLOW BOUNDARIES THAT MAY MAKE THEIR WAY TOWARDS THE DESERT FLOOR...BUT EXACT TIMING AND DIRECTION IS TOO DIFFICULT TO PINPOINT AT THIS TIME. CONVECTION IS LIKELY TO EXTEND TO THE LOWER COLORADO RIVER VALLEY...AND PERHAPS FARTHER WESTWARD...POSSIBLY AFFECTING KYUM/KBLH THIS AFTERNOON. ACTIVITY WILL DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR THUNDERSTORMS STILL POSSIBLE. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE WESTERN UNITED STATES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...MEYERS/ESTLE AVIATION...ROGERS FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM PDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 617 AM MST MON AUG 25 2008 AZZ020>028-CAZ030>033-260100- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ESTLE
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.